EconPapers    
Economics at your fingertips  
 

Simpson’s Paradox for Kendall’s Rank Coefficient

Pierre Zuyderhoff, Michel Denuit and Julien Trufin
Additional contact information
Pierre Zuyderhoff: University of Nottingham
Michel Denuit: Université catholique de Louvain, LIDAM/ISBA, Belgium
Julien Trufin: Université Libre de Bruxelles

No 2026023, LIDAM Reprints ISBA from Université catholique de Louvain, Institute of Statistics, Biostatistics and Actuarial Sciences (ISBA)

Abstract: This note revisits Simpson’s paradox and discusses confounding effects of hidden covariates on Kendall’s tau. As a result, observed correlation may vanish or even revert. More specifically, a decomposition of Kendall’s tau in the presence of subgroups is established, a formal definition of Simpson’s paradox for Kendall’s tau is given and some simple examples of paradoxical situations in the insurance domain are provided. Finally, necessary and sufficient conditions for a Simpson’s paradox to occur are studied.

Keywords: Kendall’s tau; Covariates; Simpson’s paradox (search for similar items in EconPapers)
Pages: 14
Date: 2026-01-01
Note: In: Methodology and Computing in Applied Probability, 2025, vol. 27, 29
References: Add references at CitEc
Citations:

Downloads: (external link)
https://research.dial.uclouvain.be/

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aiz:louvar:2026023

DOI: 10.1007/s11009-025-10161-x

Access Statistics for this paper

More papers in LIDAM Reprints ISBA from Université catholique de Louvain, Institute of Statistics, Biostatistics and Actuarial Sciences (ISBA) Voie du Roman Pays 20, 1348 Louvain-la-Neuve (Belgium). Contact information at EDIRC.
Bibliographic data for series maintained by Alain Gillis ().

 
Page updated 2026-10-30
Handle: RePEc:aiz:louvar:2026023